Missouri, 2025

Flash Flood and Lightning Strike in Missouri, June 27, 2025

June 27, 2025 · NWS SGF · 2 events in 2 counties and zones

A localized area of flash flooding occurred during the afternoon hours of June 27th across Barton County. A thunderstorm also occurred in Dade county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A localized area of flash flooding occurred during the afternoon hours of June 27th across Barton County. A thunderstorm also occurred in Dade county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 27, 5:40 AM CST, 6 hours 39 minutes earlier. Its key messages:

  • Greater coverage in pulse-like showers and thunderstorms today than recent days. Rain rates of 1 to 3 inches and an isolated strong downburst or two will be possible in the strongest cells.
  • Daily heat index values in the middle to upper 90s into early next week.
  • Daily shower and thunderstorm activity through next week, mainly isolated to scattered in nature. Greatest coverage will be Sunday night into Monday with a frontal passage. No all day washouts expected.
Area forecast discussion, Jun 27, 5:40 AM CST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
640 AM CDT Fri Jun 27 2025

.KEY MESSAGES...

- Greater coverage in pulse-like showers and thunderstorms today
  than recent days. Rain rates of 1 to 3 inches and an isolated
  strong downburst or two will be possible in the strongest
  cells.

- Daily heat index values in the middle to upper 90s into early
  next week.

- Daily shower and thunderstorm activity through next week,
  mainly isolated to scattered in nature. Greatest coverage will
  be Sunday night into Monday with a frontal passage. No all
  day washouts expected.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 330 AM CDT Fri Jun 27 2025

The synoptic pattern has been holding steady with water vapor
imagery and RAP analysis depicting a large-scale mid- and upper-
level high pressure system over the SE CONUS. Weak mean flow is
noted elsewhere, though the tightest height gradient exists
across the northern CONUS, marking a surface baroclinic boundary
stretching from Maryland to the Great Lakes to the
Montana/Wyoming border to northern California. Embedded in this
height gradient is a decent shortwave trough positioned across
MN/WI with an attendant surface low pressure system in MN/IA and
an advancing cold front stretching across IA into north KS.
Additionally, a very subtle shortwave is noted with ongoing
convection across the Red River Valley. This shortwave, paired
with the eastward progressing surface cold front, will be the
main forcing mechanism for a greater coverage in showers and
thunderstorms today than in recent days.

Greater coverage in showers and thunderstorms today and tonight:

While much of the area will experience isolated to scattered
showers and thunderstorms (30-65% chances), there's two
timeframes for a focus of greater coverage. The first is between
7 AM and 1 PM, and the second is between 1 and 9 PM. One or both
of the timeframes could occur, but there is greater confidence
in the second (afternoon) timeframe. The morning timeframe
hinges on the degree of mid-level lift associated with subtle
positive vorticity advection and frontogenesis. If this occurs,
the greatest coverage of storms looks to be west of Highway 65.
It is possible that if this timeframe transpires that it could
wash out instability for the afternoon timeframe, though there
is lower confidence in this.

The afternoon timeframe has greater confidence simply due to the
pattern we have been in with diurnal heating within a moist
airmass generating 1000-2500+ J/kg SBCAPE, leading to pop-up
showers and thunderstorms. With some added weak mid-level lift
and the very tail-end of a cold front entering the region,
thunderstorms are expected again, with the potential for
greater coverage.

HREF mean PWATs are forecast to reach the 1.8-2.0" range this
afternoon with the experimental REFS giving a 20-60% chance of
some areas seeing >2.0" PWATs. This is right around our daily
max PWAT for this time of year (1.83"). So don't be surprised
if our 00Z balloon comes in with a record PWAT for June 27th.
Needless to say, this will mean any thunderstorms will be
efficient rainmakers with 1-2 in/hr rates expected, and 2-3
in/hr rates possible in the stronger cells. Given slow storm
motions, this may lead to very isolated instances of nuisance
flooding. Additionally, while lapse rates will be rather meager
thanks to the near moist-adiabatic profiles, some precip-loaded
downdrafts may be strong enough for a strong downburst or two
up to 40-50 mph, especially during the afternoon hours.

A brief lull in activity is then expected once diurnal heating
ceases after sunset. However, that mid-level shortwave will
still be hanging around, with some models suggesting weak
isentropic upglide and warm air advection ahead of it. This
could generate scattered to numerous showers and thunderstorms
late tonight into Saturday morning (30-50% chance).

Heat index values in mid-90s, though clouds keep things cooler:

Greater coverage in rain should increase cloud cover a bit
today, which should keep temperatures a bit "cooler" in the
middle to upper 80s. However, high dewpoints will still yield
heat index values in the lower to middle 90s, possibly higher in
areas "untouched" by clouds and rain. Lows tonight then stay in
the upper 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 330 AM CDT Fri Jun 27 2025

Daily isolated to scattered shower and thunderstorm chances:

This pattern is expected to stick around for the weekend with
30-60% chances Saturday and Sunday. There is suggestion that
there could be scattered to numerous coverage of showers and
thunderstorms both days due to the very tail-end of the
aforementioned cold front hanging around the region, as well as
a ribbon of weak positive vorticity advection with a very subtle
shortwave. Either way, with moisture remaining quite high (still
>99th percentile according to NAEFS and ECMWF ESATs), the story
remains the same with some showers and thunderstorms bringing
the potential for quick bouts of 1-3 in/hr rain rates.

A greater coverage for showers and thunderstorms exists Sunday
night into Monday as a more energetic mid- and upper-level
shortwave trough traverses the Midwest, with an attendant cold
front diving through our forecast area. The stronger forcing
through the very moist and unstable air mass will certainly
increase coverage of storms Sunday night and Monday (50-70%
chances). The stronger upper-level winds associated with the
shortwave trough will stay to our north, bringing only 20-30
kts of deep-layer shear Monday, so widespread severe weather is
currently not expected. However, with stronger forcing and
global ensembles pointing to 2000+ J/kg of MUCAPE, a risk for
some marginally severe multicell clusters may insist upon
itself. Global AI model guidance increases confidence for this
line of thinking.

After the cold front clears the area, it is forecast to stall
south of the Missouri-Arkansas border as the upper-level support
continues eastward and stays north. Depending on how far south
the front stalls, and how much lift north of the front can
occur, additional shower and thunderstorm chances will be
possible for the rest of next week. For now, chances are in the
15-40% range with the highest chances along the MO/AR border.

Daily heat index values in the mid to upper 90s early next week:

With deep moisture and thin NBM spreads continuing to forecast
highs in the middle to upper 80s (and above 90 F in some spots),
heat index values will continue to be in the middle to upper 90s
through Monday. However, with the NBM smoothing out
precipitation footprints, areas that see greater coverage in
storms may see lower values, while areas that do not see any
precipitation or clouds may see higher values.

A bit "cooler" middle of next week after a frontal passage:

After the cold front moves through Monday, we will see some
"cooler" and a bit "drier" weather with highs in the middle to
upper 80s and lows in the middle to upper 60s.

There is then a signal for warmer temperatures to start creeping
back in as we get near the 4th of July as newfound ridging is
expected to develop. Current NBM forecasts highs in the lower
90s by next Friday with lows back in the lower 70s.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 640 AM CDT Fri Jun 27 2025

Radar imagery depicts scattered to numerous showers and
thunderstorms developing across east Kansas and central Missouri
as of 1140Z. These are slowly propagating eastward, but some
isolated development is also occurring in west-central Missouri
in the vicinity of SGF and JLN. These showers and thunderstorms
are small in nature, but increasing in coverage. Timing of any
of these small cells impacring JLN/SGF is still uncertain, so
have included PROB30s. JLN and SGF look most likely to be
impacted before 19Z.

Additional development is expected after 19Z and before 02Z.
These will continue to be pop-up small cells, but coverage and
timing is uncertain once again, therefore the PROB30. That being
said, the chance for the TAF sites seeing a shower or
thunderstorm anytime between 12-02Z is upwards of 60-70% despite
the narrower time blocks being around 30%.

Otherwise, winds will be at 5-10 kts out of the southwest with
chaotic skies due to showers and cloud debris. In general, a
cu field at 4 kft should be present beneath more widespread
mid-level clouds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Price
Hazardous weather outlook, Jun 27, 4:02 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
502 AM CDT Fri Jun 27 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
502 AM CDT Fri Jun 27 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered to numerous thunderstorms will be possible today, with
the best chance between 1 and 9 PM. The storms will be capable of
cloud to ground lightning, heavy rain and wind gusts up to 50
mph. Some isolated nuisance flooding will be possible with the
stronger storms.

Heat Index values in the middle to upper 90s are possible in some
locations, especially those untouched by rain or clouds today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values in the middle to upper 90s are possible Saturday
into early next week.

Thunderstorm chances are between 30 and 70% daily from Saturday
into early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

The radar

The Springfield radar (KSGF), 52 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Dade

When
June 27, 12:19 PM CST
Where
Dade County, 1.3 mi ENE of Lockwood
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.390, -93.950

A structure fire occurred due to lightning in Lockwood.

Flash Flood, Barton

When
June 27, 12:30 PM CST to 3:00 PM CST
Where
Barton County, 0.88 mi SE of Lamar to 0.3 mi SSE of Lamar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.490, -94.270

Significant street flooding occurred in the city of Lamar due to rainfall amounts of one to three inches in a short time. Several roads were closed in and around Lamar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261708, 1261385.